Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 151, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Aug 11, 2011, 4:55 PM MDT for Big Horn County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 11, 2011, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Big Horn County, MT
The radar
The Billings radar (KBLX), 145 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:21 PM MDT | HAIL 0.88 | 7 Nne Decker, MT | WITH 50 MPH WINDS |
| Aug 11, 5:30 PM MDT | TSTM WND GST 60 | 10 Nne Decker, MT | TREE LIMBS BROKEN AND LEAVES GONE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3340 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS55 KBYZ 112255
SVRBYZ
MTC003-112330-
/O.NEW.KBYZ.SV.W.0151.110811T2255Z-110811T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
455 PM MDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIG HORN COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 530 PM MDT.
* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES NORTHWEST OF
DECKER...OR 30 MILES NORTHWEST OF SHERIDAN...AND MOVING SOUTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DECKER AND TONGUE RIVER RESERVOIR PARK BY 515 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4505 10745 4528 10727 4515 10658 4499 10665
4499 10727
TIME...MOT...LOC 2254Z 300DEG 43KT 4515 10721
$$1 follow-up statement
908
WWUS55 KBYZ 112310
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT THU AUG 11 2011
MTC003-112330-
/O.CON.KBYZ.SV.W.0151.000000T0000Z-110811T2330Z/
BIG HORN MT-
510 PM MDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN BIG HORN COUNTY...
AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF
ROSEBUD BATTLEFIELD PARK...OR 23 MILES NORTH OF SHERIDAN...MOVING
EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TONGUE RIVER RESERVOIR PARK AND DECKER BY 520 PM MDT...
LAT...LON 4508 10722 4526 10712 4518 10670 4514 10658
4499 10665 4500 10711
TIME...MOT...LOC 2310Z 290DEG 36KT 4512 10700
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:49 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 11, 3:49 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MDT THU AUG 11 2011
.SHORT TERM...VALID FOR FRI AND SAT...
MODELS CONTINUE TO BE ON TRACK FOR THE GOOD POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS OUR CENTRAL AND EASTERN ZONES THIS AFTERNOON
AND EVENING. A POTENT UPPER LOW CURRENTLY OVER NORTHWEST MONTANA
WILL MOVE EAST ACROSS THE NORTHERN PORTIONS OF THE STATE THROUGH
THIS EVENING. AN UNSETTLED SOUTHWEST FLOW ALOFT AHEAD OF THE
UPPER LOW WILL BE OVER OUR FORECAST AREA THROUGH MOST OF THIS
EVENING. AS THE LOW MOVES EAST ACROSS THE NORTHERN PORTIONS OF
THE STATE IT WILL ALLOW FOR A COOL FRONT TO MOVE ACROSS THE
FORECAST AREA BRINGING A WIND SHIFT TO THE NORTHWEST THIS EVENING
ALONG WITH SLIGHTLY COOLER TEMPERATURES. THE HRR MODEL HAS BEEN
CONSISTENTLY SHOWING THUNDERSTORMS BLOSSOMING OVER OUR CENTRAL
ZONES THIS AFTERNOON AND PUSHING EAST DURING THE EVENING HOURS.
ANY THUNDERSTORM WILL HAVE THE POSSIBILITY OF BEING SEVERE AS
SHEAR IS BETTER TODAY THAN THE PAST FEW DAYS...SO LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. IN ADDITION...PRECIP WATERS
REMAIN AROUND AN INCH OR SLIGHTLY HIGHER SO HEAVY RAIN WILL AGAIN
BE LIKELY WITH ANY OF THE THUNDERSTORMS. LOOK FOR THE ACTIVITY TO
PUSH INTO THE DAKOTAS LATE TONIGHT WITH DRIER NORTHWEST WINDS AND
COOLER TEMPERATURES MOVING INTO THE ENTIRE FORECAST AREA.
OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN LAST NIGHT WITH 40S
TO LOWER 50S WEST OF BILLINGS AND UPPER 50S ACROSS THE EASTERN
ZONES.
HIGH PRESSURE RIDGING WILL BUILD BACK ACROSS THE FORECAST AREA
FRIDAY THROUGH SATURDAY BRINGING A RETURN TO DRY CONDITIONS.
TEMPERATURES WILL GRADUALLY WARM AS WELL WITH READINGS BACK INTO
THE UPPER 80S TO AROUND 90 DEGREES BY SATURDAY. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
SUNDAY THE UPPER RIDGE SHIFTS EAST WITH TEMPERATURES REMAINING
WARM BUT SOUTHWEST FLOW ALOFT ALLOWING A RETURN OF THE
THUNDERSTORM THREAT. PATTERN BECOMES SLOWLY PROGRESSIVE MONDAY
THROUGH WEDNESDAY AS AN UPPER TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND BC. THIS WILL KEEP THUNDERSTORMS IN THE FORECAST AND
COOL THE TEMPERATURES A COUPLE OF DEGREES EACH DAY. A STRONGER
COOL DOWN MAY OCCUR ON WEDNESDAY WITH THUNDERSTORM POTENTIAL A BIT
GREATER BUT GFS AND ECMWF ARE A DAY OFF INT TIMING SO HOLDING OFF
THAT FAR OUT BEFORE HIGHLIGHTING A STRONGER AIRMASS CHANGE. BORSUM
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING...BECOMING NUMEROUS AS THEY APPROACH SOUTHEAST MONTANA.
STRONG WIND GUSTS WILL BE THE PRIMARY THREAT FOR MOST LOCATIONS.
HEAVY RAIN AND SIZABLE HAIL WILL BE A CONCERN GENERALLY EAST OF
KBIL. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 054/084 054/089 057/092 060/091 059/089 058/084 056/081
20/U 00/U 01/U 22/T 22/T 22/T 22/T
LVM 047/079 048/086 049/091 051/088 048/086 049/084 048/082
20/U 00/U 01/U 22/T 22/T 22/T 22/T
HDN 056/086 056/092 057/095 060/094 059/093 058/087 056/083
30/U 00/U 01/U 22/T 22/T 22/T 22/T
MLS 059/084 058/090 060/094 063/093 062/093 061/087 060/083
61/B 00/U 01/U 22/T 22/T 22/T 22/T
4BQ 057/084 056/088 059/093 061/092 061/092 060/087 057/084
60/B 00/U 01/U 22/T 22/T 22/T 22/T
BHK 057/079 056/085 058/089 062/091 061/090 059/086 058/081
62/T 00/U 01/U 22/T 22/T 22/T 22/T
SHR 053/081 053/088 055/091 057/091 057/089 056/086 055/082
30/U 00/U 01/U 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 11, 2:44 PM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 244 PM MDT THU AUG 11 2011 MTZ028>042-056>058-063>068-WYZ098-099-122045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 244 PM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM RYEGATE TO RED LODGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
In the hours before
Special weather statement, Aug 11, 4:03 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
403 PM MDT THU AUG 11 2011
MTZ034-039-056-112230-
EASTERN CARBON MT-NORTHERN STILLWATER MT-RED LODGE FOOTHILLS MT-
403 PM MDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON AND CENTRAL
STILLWATER COUNTIES UNTIL 430 PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABSAROKEE...OR 11 MILES SOUTHWEST OF
COLUMBUS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...JOLIET...COONEY RESERVOIR ST
PARK AND BOYD.
LAT...LON 4542 10944 4547 10948 4557 10946 4560 10941
4558 10890 4535 10893
TIME...MOT...LOC 2203Z 276DEG 23KT 4550 10934Local storm report, Aug 11, 4:17 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
417 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL BALLANTINE 45.95N 108.15W
08/11/2011 E1.00 INCH YELLOWSTONE MT CO-OP OBSERVER
&&
VICKIESLocal storm report, Aug 11, 4:18 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL 3 W WORDEN 45.97N 108.23W
08/11/2011 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VICKIESLocal storm report, Aug 11, 4:23 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 W WORDEN 45.97N 108.23W
08/11/2011 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
0358 PM HAIL BALLANTINE 45.95N 108.15W
08/11/2011 E1.00 INCH YELLOWSTONE MT CO-OP OBSERVER
&&
VICKIESSpecial weather statement, Aug 11, 4:26 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 426 PM MDT THU AUG 11 2011 MTZ038-112315- SOUTHERN BIG HORN MT- 426 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 515 PM MDT... AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF FORT SMITH...OR 29 MILES SOUTH OF HARDIN...MOVING EAST SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...LODGE GRASS...WYOLA...KIRBY AND ROSEBUD BATTLEFIELD PARK THROUGH 515 PM MDT. THE STORM IS EXPECTED TO CROSS INTERSTATE 90 BETWEEN 445 PM AND 500 PM MDT. LAT...LON 4534 10685 4503 10698 4518 10786 4544 10782 TIME...MOT...LOC 2225Z 287DEG 35KT 4531 10769
Special weather statement, Aug 11, 4:36 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
436 PM MDT THU AUG 11 2011
MTZ035-039-112330-
EASTERN CARBON MT-YELLOWSTONE MT-
436 PM MDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 530 PM MDT...
AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JOLIET...OR 19 MILES SOUTHEAST OF
COLUMBUS...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 40 MPH ALONG WITH
HEAVY RAIN ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
EDGAR AND SILESIA AROUND 440 PM MDT.
LAT...LON 4538 10907 4556 10910 4557 10833 4546 10847
4546 10865 4543 10869 4529 10869 4527 10873
TIME...MOT...LOC 2235Z 272DEG 34KT 4548 10889
HOOLEYThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:00 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 60 min |
| Aug 11, 2:25 PM MDT | Special Weather Statement | BYZ | Stillwater | 50 min |
| Aug 11, 2:33 PM MDT | Special Weather Statement | BYZ | Golden Valley | 57 min |
| Aug 11, 2:53 PM MDT | Special Weather Statement | BYZ | Yellowstone | 37 min |
| Aug 11, 3:29 PM MDT | Special Weather Statement | BYZ | Big Horn | 61 min |
| Aug 11, 3:52 PM MDT | Special Weather Statement | BYZ | Yellowstone | 23 min |
| Aug 11, 4:00 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 60 min |
| Aug 11, 4:03 PM MDT | Special Weather Statement | BYZ | Stillwater | 27 min |
| Aug 11, 4:26 PM MDT | Special Weather Statement | BYZ | Big Horn | 49 min |
| Aug 11, 4:36 PM MDT | Special Weather Statement | BYZ | Carbon | 54 min |
| Aug 11, 4:37 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 38 min |
| Aug 11, 5:11 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Fallon | 64 min |
| Aug 11, 5:12 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 49 min |
| Aug 11, 5:29 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River | 46 min |
| Aug 11, 5:37 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 53 min |
| Aug 11, 5:41 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 49 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.